There's an important new heart medicine recall we need to tell you about.
Camber Pharmaceuticals is voluntarily recalling thousands of bottles of the blood pressure drug Losartan due to traces of a potential carcinogen.
Camber's recall is the second in a week of Losartan tablets. The impurity is a known animal and potential human carcinogen.
The drugs, including losartan, belong to a class of widely used medicines for treating high blood pressure called angiotensin II receptor blockers, or ARBs. FDA scientists have developed novel and sophisticated testing methods specifically created to detect and measure N-Nitrosodimethylamine (NDMA) and N-Nitrosodiethylamine (NDEA) impurities in ARB medicines. A full record of recalled drugs is offered from the FDA. The recalled products vary in dosage from 40 mg to 320 mg, and have expiration dates that range from October 2019 to July 2020.
"That said, any presence of such impurities in drug products is not acceptable", FDA Commissioner Scott Gottlieb said in the statement. Hetero Labs' losartan is repackaged and sold by closely held drugmaker Camber Pharmaceuticals Inc.in the U.S.
The agency and companies are testing all ARBs for impurities.
Gottlieb said the agency is "deeply concerned about the presence of a third nitrosamine impurity" in hypertension drugs and is working on "novel and sophisticated testing methods" to detect these impurities.
"We're continuing to share these testing methods with global regulators, industry and the public to help manufacturers and other regulators evaluate these products for any potential nitrosamine impurity". Zhejiang Huahai has said it has been in close contact with the FDA since the recall began. Other people are getting their prescriptions changed. Hetero also makes valsartan that was recalled for containing NDMA.
She hopes that in the next few years, technologies such as bar codes will be in place to help identify affected patients.
The Food and Drug Administration said no one has reported any adverse effects from the drug, but patients should speak with their doctor to discuss the recall before they stop taking the drug.